Advertisement

Living with Tourette syndrome

By , BPharm

Tourette syndrome (TS) is a neurological condition characterized by involuntary movements or sounds, known as tics, which usually begin in childhood and may subside or continue into adulthood.  Patients living with Tourette syndrome can have difficulty integrating into society and coping with daily activities, as a result of the syndrome.

Fortunately, the majority of patients will find that their symptoms subside within approximately ten years. One in three patients tends to suffer from the condition for their lifetime, although the severity typically reduces as they get older, reducing their reliance on medications and other management techniques.

Symptoms Experienced

The main symptoms of Tourette syndrome relate to tics, which can vary considerably for each patient. They may include:

  • Simple vocal tics (e.g. coughing, sniffing, blowing, screaming)
  • Complex vocal tics (e.g. continuously repeating phrases, mimicking others, swearing)
  • Simple physical tics (e.g. head jerking, neck twisting, teeth grinding, eye rolling, blinking)
  • Complex physical tics (e.g. shaking, hitting, kicking, mimicking movements)

Many patients also experience an unusual feeling before the tic begins, known as a premonitory sensation. These may include a sore throat, itchy joints, muscle tension or burning in the eyes.

The onset of the tics is usually triggered by certain situations that are high in stress, anxiety, or fatigue. Activities that require high levels of concentration, such as competitive sports or academic reading can lead to a tic beginning.

Management with Lifestyle Modifications

There is no cure for Tourette syndrome, but a number of techniques can help in the management of the condition and improve the quality of life for the individual substantially.

Most individuals with Tourette syndrome find that they are able to suppress their tics for a certain amount of time. However, restraining the tics for a long period of time is not thought to be beneficial as it is difficult and tiring for the individual. For this reason, it is best if they are able to release the tic as soon as possible to reduce the severity of the episode.

In many cases, patients are able to reduce the frequency and severity of tics significantly with the use of self-help tips and simple lifestyle changes. These include:

  • Avoidance of stressful situations that may trigger a tic
  • Availability of a “calm room” to release the tic away from other individuals.
  • Involvement in a supportive community (in person or online) to connect with individuals with similar issues.
  • Partaking in high-concentration activities, such as playing an instrument or competitive sport.

Management with Medication

There are three main pharmaceutical management options that can be used to improve the quality of life for individuals living with Tourette syndrome.

  • Alpha2-adrenergic agonists (e.g. clonidine) are recommended for mild to moderate cases to stabilize the levels of norepinephrine in the brain and reduce the risk of the tics being triggered.
  • Muscle relaxants (e.g. baclofen, clonazepam) can be useful in the control of tics, especially those physical in nature.
  • Dopamine antagonists (e.g. aripiprazole) usually have the most effective results but are associated with more side effects that other medical options.

Management with Psychotherapy

Psychotherapy and the involvement of a counselor can help individuals to cope with the social and emotional stress that is associated with Tourette syndrome.

Behavioural therapy is often implemented, encouraging the individual to identify causative situations that tend to lead to the tics, with the help of a counselor. From this point, certain techniques can be adopted to avoid or manage these situations in a more suitable way. Habit reversal is a method that involves relieving the tic by fostering a less noticeable action, such as breathing deeply rather than repeating phrases out loud.

References

Further Reading

Last Updated: Dec 9, 2015

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post